Severe acne may increase suicide risk
Previous associations between depression, suicidal behavior and the acne drug isotretinoin may be explained by presence of the acne itself, rather than treatment with the medication, according to Swedish researchers.
Pharmacoepidemiologist Anders Sundström, BA, and colleagues from the Karolinska Institute in Stockholm, assessed data from 5,756 patients who had severe acne and were prescribed isotretinoin from 1980 and 1989. They then analyzed these patients' hospital discharge records and cause of death registers from 1980 to 2001.
Data indicated that 128 patients were admitted to the hospital for attempted suicide during the study period, with 24 patients committing suicide.
The researchers determined that the standardized incidence ratio for attempted suicide was highest in the six months after treatment with isotretinoin (1.78 compared with 1.57 in the year prior to treatment and 1.04 in the 15 year follow-up period after treatment).
“Considering the increasing risk of attempted suicide during the years before treatment, we cannot state whether the continued rise during and immediately after treatment was due to the natural course of severe acne or to negative effects of the treatment,” the researchers wrote.
Interestingly, patients who had made their first suicide attempt prior to treatment (n=32) were less likely to make a new attempt or commit suicide during follow up than patients who made their first attempt during or within six months (n=14) of isotretinoin treatment (38% vs. 71%; P=0.034).
The researchers noted that the underlying presence of severe acne is a more probable explanation for higher suicide risk rather than a reaction to biochemical components of the drug. They speculated that patients who attempted suicide after treatment may have done so for two reasons, regardless of whether isotretinoin was effective: “despair at the prospect of continuing to live with disfiguring acne,” or a lack of improvement in the patient's social life despite physical improvements.
Other study findings indicated that the number of new six month isotretinoin treatment sessions per year needed to generate on additional first suicide attempt was 2,300 and 5,000 per year for one additional repeat suicide attempt.
The researchers emphasized the importance of closely monitoring the mental status of all patients with severe acne – not just those undergoing treatment with isotretinoin – and suggested that those prescribed the drug be monitored for at least one year after treatment cessation.
This responsibility most often falls on dermatologists, according to researchers from two Australian universities, Parker Magin, MD, PhD, a senior lecturer in general practice, and John Sullivan, a senior lecturer in dermatology and clinical pharmacology.
In an accompanying editorial, Magin and Sullivan suggested extending this role to a shared care model including general practitioners, who often have “more appropriate training and experience in psychological medicine,” as well as to patients' families.
“Acne, especially acne of the severity for which isotretinoin is indicated, is not a trivial condition,” they wrote.
The full study and commentary were published online today, ahead of print, in the British Medical Journal.